Nebraska, 2017

Hail in Nebraska, May 15, 2017

May 15, 2017 · NWS LBF · 3 events in 2 counties and zones

Isolated thunderstorms occurred in Hayes County and Holt County during the late evening hours in on May 15th. Quarter size hail was reported in Hayes County, with damage occurring to siding at a home 2 miles west of Hamlet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms occurred in Hayes County and Holt County during the late evening hours in on May 15th. Quarter size hail was reported in Hayes County, with damage occurring to siding at a home 2 miles west of Hamlet. Another isolated thunderstorm in Holt County produced quarter size hail, 1 mile east of Ewing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 15, 5:31 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, May 15, 5:31 PM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Mon May 15 2017

.UPDATE...
Issued at 548 PM CDT Mon May 15 2017

Forecast updated for Sheridan County as Severe Thunderstorm Watch
#215 in effect until midnight MDT.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 332 PM CDT Mon May 15 2017

The ACCAS on visible satellite across Scntl Neb represents a
weakness in the 700mb cap. The convection the models are generating
across Wrn KS this afternoon and tonight should develop upscale
along this weakness or "front" tonight. The models vary with the
track of the convection...some due north through Ncntl Neb and
others northeast clipping the eastern edge of Ncntl Neb.
The models in general suggest another area of thunderstorms tonight
across Northwest Neb. The location varies with the models.

Severe weather potential tonight is reasonably good. The SPC outlook
today and tonight is marginal for organized severe storm development
but don't be fooled. Lapse rates are steep, moisture plentiful and
winds aloft are strong. Thus, it is believed that any organized area
of thunderstorms which forms, could produce severe weather...large
hail and wind damage.

By Tuesday morning the atmosphere should be capped once again. The
models drive another cold front through Wrn and Ncntl Neb in the
morning. This front should lift north in the afternoon and evening
and be the genesis for additional thunderstorm development mainly
affecting areas along and east of highway 83.

The severe weather potential Tuesday is higher. H700mb temperatures
fall into the mid and upper single digits celsius which is weak.
Increasing moisture and strong upper level dynamics emerging from
the upper level low across the Wrn U.S. should support storm
development along and east of a stationary front forecast to lie
somewhere across Cntl Neb. Severe weather could develop anywhere
along and east of highway 61 with the threat increasing eastward.

The models suggest storm development across the Nern Colo plains and
Scntl Nebraska which should lift north into Wrn/Ncntl Neb late in
the afternoon or evening.

.LONG TERM...(Tuesday night through Monday)
Issued at 332 PM CDT Mon May 15 2017

An initial round of strong or severe thunderstorms should move
through Tuesday night. SPC outlooks nearly all areas for marginal
risk of severe weather. The better instability is in just the
eastern edge of Ncntl Neb.

The first of Two upper level lows moves Tuesday night and Wednesday.
Strong cold air advection takes hold Wednesday with highs in just
the 50s and 60s. H700mb temperatures fall from 5C to near 0C
Wednesday and the operative precipe mode is showers. Isolated
thunderstorms might develop given the -15C to -18C temperatures at
h500mb.

A lull in the rain should develop Wednesday and and Thursday
morning. A second colder upper level lows moves across Thursday and
Friday. H700mb temperatures fall to 0C to -5C. Snow will develop in
eastern WY and perhaps a period of wet snow in Western
Nebraska...not unheard of in May. Rain/showers are expected most
areas Thursday and Friday.

Cold air remains in place next weekend with h700mb temperatures
below 0C. The guidance is trending colder Saturday morning with lows
near freezing across the Wrn Sandhills. Skies could clear out at
night and then cloud back up during the late morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CDT Mon May 15 2017

Forecast challenge is convection as short term models differ in
the focus area and movement of convection overnight. Visual flight
rules expected through the period where model preference is the
RAP where convection in northwest Kansas will lift north into
southwest Nebraska, while additional convection in the northwest
Panhandle moves northeast to bring a chance of thunderstorms
throughout through 08Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...TLK
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...19
Hazardous weather outlook, May 15, 3:36 PM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
436 PM CDT Mon May 15 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-162145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
436 PM CDT Mon May 15 2017 /336 PM MDT Mon May 15 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A general thunderstorm outlook is in effect, although an isolated
severe thunderstorm cannot be ruled out. The area of concern is
generally east of Highway 83, and across Sheridan County. Any
thunderstorm that can reach severe limits will present the impacts
of damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A frontal boundary will stall over western Nebraska Tuesday and
be the focus for thunderstorms through Wednesday night. The
greatest threat for severe thunderstorms will be east of a line
from Eustis, Broken Bow and O'Neill Tuesday that shifts south and
east on Wednesday. Large hail and damaging winds will be the main
threats.

Wednesday and Wednesday night, thunderstorms are possible across
all of western and north central Nebraska. At this time, the
threat for severe storms is low.

Colder air returns late Friday night into Saturday morning with
the potential for frostin the northwest sandhills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible over Sheridan County and in areas
east of Highway 83 tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 15, 8:15 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
915 PM CDT MON MAY 15 2017

NEZ038-160300-
Custer NE-
915 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL
1000 PM CDT...

At 912 PM CDT, Doppler radar was tracking a strong thunderstorm over
Merna, or near Broken Bow, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Broken Bow, Merna, Victoria Springs State Recreation Area, Lillian,
Milburn, Walworth and Gates.

This includes the following highways...
 Highway 2 between mile markers 263 and 279.
 Highway 92 between mile markers 271 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
central Nebraska.

LAT...LON 4138 9964 4142 9981 4174 9982 4174 9945
TIME...MOT...LOC 0212Z 193DEG 25KT 4146 9971

Jacobs
Special weather statement, May 15, 8:42 PM CST, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
942 PM CDT MON MAY 15 2017

NEZ058-059-069-070-160330-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-
942 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...SOUTHERN
PERKINS...CHASE...SOUTHWESTERN LINCOLN AND HAYES COUNTIES UNTIL 1030
PM CDT/930 PM MDT/...

At 942 PM CDT/842 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles northeast of Wray
to Palisade. Movement was north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Imperial, Hayes Center, Wauneta, Wellfleet, Lamar, Enders, Enders
Reservoir State Recreation Area, Champion, Crete, Chase, Hamlet,
Center Dam Campground, Hayes Center State Wildlife Management Area,
Marengo, Wanamaker State Wildfire Management Area, Area A Campground
and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Enders Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4035 10205 4075 10205 4079 10067 4070 10073
      4070 10078 4064 10078 4035 10098
TIME...MOT...LOC 0242Z 201DEG 41KT 4025 10204 4033 10109

Jacobs
Special weather statement, May 15, 9:00 PM CST, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
1000 PM CDT MON MAY 15 2017

NEZ010-029-160345-
Wheeler NE-Holt NE-
1000 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...
SOUTHEASTERN HOLT AND WHEELER COUNTIES UNTIL 1045 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ericson, or 19 miles northeast of Ord, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bartlett, Ericson, Cumminsville, Four Corners, Pibel Lake State
Recreation Area, Buffalo Flats and Goose Lake State Wildlife
Management Area.

This includes Highway 281 between mile markers 132 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4174 9847 4174 9874 4175 9876 4185 9877
      4225 9855 4208 9829 4183 9829
TIME...MOT...LOC 0259Z 211DEG 40KT 4179 9866

Jacobs

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hayes

When
May 15, 9:24 PM CST
Where
Hayes County, 2.11 mi W of Hamlet
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -101.270

General public reported hail up to quarter size, located 2 miles west of Hamlet.

Hail, Holt

When
May 15, 9:38 PM CST
Where
Holt County, 1.02 mi E of Ewing
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.270, -98.330

A trained spotter located 1 mile east of Ewing reported quarter size hail. The wind driven hail damaged siding to a home, with small branches also down.

Hail, Hayes

When
May 15, 9:44 PM CST
Where
Hayes County, 0.69 mi S of Hayes Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.510, -101.020

A trained spotter in Hayes Center reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698066, 698067, 698068.